Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Amarillo, TX

May 12, 2024Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2024, 5:57 PM CDT for Texas County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2024, 5:57 PM CDT (22:57 UTC)
Expired
May 12, 2024, 6:33 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, OK

The radar

The Amarillo radar (KAMA), 157 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS54 KAMA 122257
SVRAMA
OKC139-122345-
/O.NEW.KAMA.SV.W.0049.240512T2257Z-240512T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
557 PM CDT Sun May 12 2024

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  South central Texas County in the Panhandle of Oklahoma...

* Until 645 PM CDT.

* At 557 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Goodwell, or 5 miles southwest of Guymon, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Guymon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 10162 3667 10162 3676 10133 3655 10131
TIME...MOT...LOC 2257Z 263DEG 13KT 3664 10156 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SH
2 follow-up statements
016 
WWUS54 KAMA 122319
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
619 PM CDT Sun May 12 2024

OKC139-122345-
/O.CON.KAMA.SV.W.0049.000000T0000Z-240512T2345Z/
Texas OK-
619 PM CDT Sun May 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL TEXAS COUNTY...

At 619 PM CDT, a severe thunderstorm was located over Guymon, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Guymon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 10152 3665 10153 3673 10133 3657 10131
TIME...MOT...LOC 2319Z 263DEG 13KT 3665 10146 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SH
407 
WWUS54 KAMA 122333
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
633 PM CDT Sun May 12 2024

OKC139-122343-
/O.CAN.KAMA.SV.W.0049.000000T0000Z-240512T2345Z/
Texas OK-
633 PM CDT Sun May 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TEXAS COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3659 10152 3665 10153 3673 10133 3657 10131
TIME...MOT...LOC 2330Z 263DEG 13KT 3666 10139 

$$

SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 12, 1:01 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
101 PM CDT Sun May 12 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Monday night)
Issued at 1235 PM CDT Sun May 12 2024

.SHORT TERM...

A weather system is currently passing over the southern plains
today generating a surface low in the panhandles as it does so.
This system has pushed ample moisture across the panhandles for
the last few days leading to the extensive cloud cover and earlier
rain showers and thunderstorms. This system is causing increasing
instability with its passage with a corridor of 500 to 1800 CAPE.
This will allow further rain showers and thunderstorms to flair up
this afternoon starting in the central and northern panhandles.
Further rain showers and thunderstorms are then likely to form in
the western panhandles as the low center passes through. All this
activity will move eastward as both the system and the instability
it is causing moves east. This system is causing some shear across
the panhandles during its passage which will allow for some of the
storms to organize and potentially become strong to severe. The
primary threat from any of these strong to severe storms remains
large hail and damaging winds. The chance for tornados is
extremely low but a landspout cannot be fully ruled out as the
upper low passes across the region. The chance for any strong to
severe storm will strongly depend on how much heating will occur
in the breaks of clouds. The more clearings and the longer
duration of heating the higher the chance that a strong to severe
storm will be. Conversely if the current cloud cover stick around
longer then chance for a severe, much less any thunderstorms,
becomes less. Rainfall accumulations from the rain showers and
thunderstorms could be over an inch. However this will take either
multiple showers and thunderstorms passing over the same area. It
is almost as likely a spot will be missed by all the rain showers
and thunderstorms and see no further accumulations of rain from
this system. The passage of the surface low will act as a weak
cold front shunting the bulk of the moisture to the east this
evening. This will cause most of the rain showers and
thunderstorms to end across the panhandles. There could still be a
few light showers under the upper low mainly in the northern
panhandles this evening to overnight during its passage.

Monday will see the weather system still impacting the panhandles
this time with some wrap around moisture. While low the moisture
should prove sufficient to cause further isolated rain showers
and thunderstorms. These have the best chance of occurring in the
northern TX panhandle and OK panhandle as the moisture will be
higher there. The rest of the TX panhandles will have a very low
chance of seeing any further rainfall. Even areas that see more
rain are unlikely to see much accumulation as these will be light
rain showers. Winds will stay out of the north through the day and
become gusty as the gradient from the weather system becomes
tighter. Once the system pushes further eastward late in the day
the winds will weaken again and become fairly light.

SH

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 1235 PM CDT Sun May 12 2024

Ridging looks to be in control on Tuesday, resulting in
temperatures peaking in the 80s to near 90 in some spots.
Southerly winds will bring some moisture back to the area through
the afternoon and evening hours, which could help a stray storm
or two develop when a few models hint a potential impulse impedes
the ridge. This is a low confidence scenario though, as models are
quite split on the existence of this hypothetical impulse.
Therefore, POPs remain <20% on Tuesday.

Models agree active weather promptly returns to the Panhandles Wed-
Thu, when showers and storms could be in play once again. The
overall setup for storms looks rather messy, as a stalling cold
front and upper level shortwave situate atop the Panhandles. The
position of this front is still a point of contingency amongst
guidance, as well as quality of moisture return and deep layer
shear. If conditions culminate favorably though and more
aggressive guidance comes to fruition, strong to severe storms
with a wind and hail threat would be possible. As the
aforementioned front gradually slides south, the parent trough
situated over the southwest CONUS will translate eastward towards
the Plains by Thursday, providing lift for additional showers and
embedded storms. Anomalously high PWATs around 0.75-1.25" should
exist throughout this time frame, supporting more chances at
beneficial spring rains through Thursday night, even if the
thunderstorm threat doesn't pan out. There's still ample time for
this outlook to trend one way or the other, so please check back
for updates as we get closer.

We transition back to benign weather Friday as the system exits
and dry air surges in. After cooler temps on Thursday in the wake
of the front and under the influence of heavy cloud cover/rain,
above average temperature come right on back by the weekend.

Harrel

&&

.AVIATION...
(12Z TAFS)
Issued at 913 AM CDT Sun May 12 2024

A weather system continues to impact the entire panhandles and all
terminals with rain showers and thunderstorms today. This system
is causing low clouds decks this morning of MVFR to IFR levels
which will then rise to VFR by the afternoon. However heavier
showers and thunderstorms are expected during the afternoon to
evening which can lead to MVFR to IFR conditions briefly. There
will also be a small chance for strong to severe thunderstorms
with large hail and damaging winds this afternoon and evening.
These storms could from over the airfields of KAMA and KGUY but
are more likely to the east of the airfields. A surface low that
is forming over the area will bring changing wind directions.
Winds start off from the S and will shift to the W during the
afternoon before finally shifting to the NW by the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  78  48  86 /  20  10   0   0
Beaver OK                  51  75  46  85 /  60  20   0   0
Boise City OK              47  76  44  84 /  50  10   0  10
Borger TX                  54  81  49  90 /  40  10   0  10
Boys Ranch TX              50  81  47  89 /  20  10   0   0
Canyon TX                  50  79  47  86 /  20  10   0   0
Clarendon TX               53  78  50  83 /  30  10   0   0
Dalhart TX                 46  77  42  85 /  50  10   0  10
Guymon OK                  49  76  45  86 /  50  10   0  10
Hereford TX                50  81  47  88 /  10  10   0   0
Lipscomb TX                52  75  48  84 /  70  20   0   0
Pampa TX                   52  76  49  85 /  40  10   0   0
Shamrock TX                54  78  50  83 /  60  10   0   0
Wellington TX              55  79  51  84 /  60  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....38
AVIATION...98
Hazardous weather outlook, May 12, 1:01 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
101 PM CDT Sun May 12 2024

OKZ001>003-TXZ001>020-317-130615-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
101 PM CDT Sun May 12 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Another round of thunderstorms is expected this afternoon. Some
thunderstorms may become strong to severe with the primary hazards
of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Wednesday and Thursday. The probability
for severe thunderstorms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 12, 4:34 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
434 PM CDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             9 SW Spearman           36.08N 101.27W
05/12/2024  E1.00 Inch       Hansford           TX   Public

            Report received from mPing.

&&

JC
Local storm report, May 12, 4:47 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
447 PM CDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Funnel Cloud     4 N Amarillo            35.27N 101.83W
05/12/2024                   Potter             TX   Public

            Multiple reports and pictures of a funnel
            cloud near the North Loop 335 and River Road
            area. No indications this made contact with
            the ground. No reports of any damage that
            occurred.

&&

JC
Special weather statement, May 12, 4:55 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
455 PM CDT Sun May 12 2024

TXZ013-014-018-019-122230-
Gray TX-Donley TX-Carson TX-Armstrong TX-
455 PM CDT Sun May 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES THROUGH 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 5 miles south of Groom, or 13 miles
east of Claude, moving east at 20 mph.

HAZARD...Landspouts and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Groom, Howardwick, Lake Mcclellan, and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3502 10123 3531 10108 3532 10079 3501 10092
TIME...MOT...LOC 2154Z 267DEG 19KT 3512 10112

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Harrel
Local storm report, May 12, 5:04 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
504 PM CDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             12 N Texhoma            36.68N 101.79W
05/12/2024  E1.75 Inch       Texas              OK   Public

            Mentions off possibly bigger hail stones
            present.

&&

11
Special weather statement, May 12, 5:26 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
526 PM CDT Sun May 12 2024

TXZ014-015-018>020-122300-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-Armstrong TX-
526 PM CDT Sun May 12 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL ARMSTRONG...
SOUTHWESTERN WHEELER...SOUTHEASTERN GRAY...NORTHWESTERN COLLINGSWORTH
AND NORTHERN DONLEY COUNTIES THROUGH 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 5 miles
northwest of Alanreed to 5 miles north of Howardwick to 7 miles
southeast of Goodnight. Movement was east at 25 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Clarendon, Mclean, Howardwick, Lelia Lake, Alanreed, Kellerville, and
Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3542 10027 3512 10046 3489 10070 3492 10124
      3509 10095 3533 10079
TIME...MOT...LOC 2225Z 264DEG 23KT 3528 10079 3511 10091 3499 10106

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Harrel
Local storm report, May 12, 5:43 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
543 PM CDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     Landspout        5 SE Keyes              36.76N 102.18W
05/12/2024                   Cimarron           OK   Law Enforcement

            Multiple reports and pictures of a landspout
            to the south of Keyes.

&&

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:34 PM CDTSevere Thunderstorm WarningAMACimarron, Texas41 min
May 12, 2:42 PM CDTSpecial Weather StatementAMABeaver33 min
May 12, 3:14 PM CDTSevere Thunderstorm WarningAMACimarron, Texas46 min
May 12, 3:57 PM CDTSevere Thunderstorm WarningAMACimarron, Texas48 min
May 12, 4:41 PM CDTAreal Flood AdvisoryAMACimarron, Texas4 hr
May 12, 4:41 PM CDTSevere Thunderstorm WarningAMATexas49 min
May 12, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatAMATexas44 min
May 12, 5:39 PM CDTSevere Thunderstorm WarningAMATexas51 min
May 12, 6:24 PM CDTSevere Thunderstorm WarningAMATexas51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.